Oklahoma, 2023

Wildfire in Oklahoma, March 31, 2023

March 31, 2023 · NWS TSA · 3 events in 3 counties and zones

Very dry air and very strong wind gusts of up to 60 to 65 mph behind a dry line, combined with drought-stricken fuels to promote conditions that supported the rapid spread of wildfire across portions of eastern Oklahoma during the afternoon of March 31st. Numerous wildfires occurred across the region, but the largest fires affected Washington and Osage Counties, where over 4400 acres were…

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Very dry air and very strong wind gusts of up to 60 to 65 mph behind a dry line, combined with drought-stricken fuels to promote conditions that supported the rapid spread of wildfire across portions of eastern Oklahoma during the afternoon of March 31st. Numerous wildfires occurred across the region, but the largest fires affected Washington and Osage Counties, where over 4400 acres were burned, and in Le Flore County, where over 250 acres were burned. The fires in Washington County destroyed ten homes and numerous outbuildings, and burned a number of vehicles. These fires continued to burn into early April.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 31, 1:37 PM CST, 23 minutes earlier.

Area forecast discussion, Mar 31, 1:37 PM CST, 23 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
237 PM CDT Fri Mar 31 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(The rest of this afternoon )
Issued at 159 PM CDT Fri Mar 31 2023

In the immediate term we are dealing with a dangerous fire
weather situation with winds behind dry line gusting 50-60 mph in
the past hour associated with a secondary 850mb speed max from SW
into N Central OK. RH values as low as 10-15% also noted across
western Osage/Pawnee counties, and a number of fire starts
detected on 3.90 micron imagery. Red Flag Warning remains in
effect until 8 PM for large portion of eastern OK, along with High
Wind Warning along/N of I-44 and Advisory covering remainder of
CWA. Winds are expected to subside fairly quick this evening as
the jet max lifts northeast of the area and should fall below
criteria by 00z, though a few 40+ gusts may linger across high
terrain of NW AR for a few hours afterward. Later this evening
the Pacific front will push through the area and while speeds will
be considerably lighter, the shift in direction will need to be
considered in any firefighting efforts.

On the severe weather front, Storms have developed along dry line
across far southeast OK and these will pose a severe weather
threat through mid-afternoon. Threat will quickly push east as dry
line continues to surge, with dry conditions the remainder of
tonight.

&&

.LONG TERM...
(Tonight through Friday)
Issued at 159 PM CDT Fri Mar 31 2023

The strong upper level low responsible for today's severe/fire
weather will continue to move off to the east toward the Great
Lakes region Saturday. Surface high settles over the area with
lighter winds and cooler temperatures for the weekend. South winds return on
Sunday with only limited moisture return resulting in some
deterioration in fire weather conditions, though certainly not to
present extent. By later Sunday a disturbance off S. California
will be picked up in zonal flow and bring a chance of showers and
thunderstorms mainly S of I-40 during the afternoon/evening.
There are signals in the data that a cluster of strong/severe
storms moving near the Red River Valley during that time.

By early next week another powerful upper level low is forecast
to move onshore and eventually eject into the plains by around
Tuesday. All indications point to another significant storm system
with both severe weather and fire weather concerns ramping up for
next Tuesday, with threats being de-lineated by eventual position
of dry line.

Behind that system it does appear a stretch of relatively quiet
weather with below normal temperatures will persist from mid to
late next week, with low rain chances possible mainly for
southern areas.

&&

.AVIATION...
(18Z TAFS)
Issued at 1210 PM CDT Fri Mar 31 2023

Very strong winds through early evening could impact terminal
operations otherwise VFR conditions will prevail. Winds will
gradually lessen after sunset and turn northwesterly with a period
of gusty winds as the cold front passes.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   43  65  44  73 /   0   0   0  10
FSM   48  67  43  73 /   0   0   0  20
MLC   46  67  44  68 /   0   0   0  30
BVO   40  64  39  75 /   0   0   0   0
FYV   42  62  40  70 /   0   0   0  10
BYV   44  59  39  69 /   0   0   0  10
MKO   45  63  42  69 /   0   0   0  20
MIO   42  60  41  70 /   0   0   0   0
F10   45  64  43  68 /   0   0   0  20
HHW   49  69  45  70 /   0   0   0  40

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Wind Advisory until 7 PM CDT this evening for OKZ049-053-062-063-
     065>076.

     Red Flag Warning until 8 PM CDT this evening for OKZ049-054>068-
     070-071-073>075.

     High Wind Warning until 7 PM CDT this evening for OKZ054>061-064.

AR...Wind Advisory until 7 PM CDT this evening for ARZ001-002-010-011-
     019-020-029.

&&

SHORT TERM...14
LONG TERM....14
AVIATION...07
Hazardous weather outlook, Mar 31, 12:00 PM CST, 2 hours before
Hazardous Weather Outlook
National Weather Service Tulsa OK
100 PM CDT Fri Mar 31 2023

ARZ001-002-010-011-019-020-029-OKZ049-053>076-011015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
100 PM CDT Fri Mar 31 2023

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Southeast Oklahoma.
	ONSET...Ongoing...ending by 4 PM.

SIGNIFICANT WINDS.
	RISK...Elevated.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

FIRE WEATHER DANGER.
	RISK...Significant.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

	AREA AT GREATEST RISK...Northeast Oklahoma.

DISCUSSION...

Dangerous fire weather conditions are ongoing this afternoon
with very strong westerly winds and falling humidity values
allowing rapid spread of any wildfire. The worst fire
danger will be northwest of Interstate 44. Quickly report
any observed fires to local officials.

Isolated thunderstorms remain possible across southeast
Oklahoma through mid afternoon. A brief severe storm
remains possible before the focus of severe weather
moves east of the region.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
SATURDAY...High Wind Potential.
SUNDAY AND MONDAY...High Fire Weather and High Wind Potential.
TUESDAY AND WEDNESDAY...Thunderstorm...High Fire Weather and
High Wind Potential.
THURSDAY...Thunderstorm Potential and Heavy Rain Potential.

EXTENDED DISCUSSION...
Thunderstorm chances return to southeast Oklahoma Sunday afternoon
and evening. A few strong storms are possible during this time frame.
A stronger storm system could bring higher chances of organized
severe weather Tuesday into early Wednesday, but the details on
this system remain unclear at this time range. Additionally, winds
will increase early next week and could raise fire weather concerns
where grasses remain dormant.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Mar 31, 1:02 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Tulsa OK
202 PM CDT Fri Mar 31 2023

OKZ049-311930-
Pushmataha OK-
202 PM CDT Fri Mar 31 2023

...A strong thunderstorm will impact portions of southeastern
Pushmataha County through 230 PM CDT...

At 201 PM CDT, Doppler radar indicated a strong thunderstorm 5 miles
east of Cloudy, moving east at 50 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Cloudy...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3432 9529 3443 9505 3425 9505 3424 9515
      3422 9515 3420 9527
TIME...MOT...LOC 1901Z 248DEG 45KT 3427 9519

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
Local storm report, Mar 31, 1:20 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
220 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     NON-TSTM WND GST 8 ESE FORAKER           36.83N 96.43W
03/31/2023  M59 MPH          OSAGE              OK   MESONET

&&
Special weather statement, Mar 31, 1:34 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Tulsa OK
234 PM CDT Fri Mar 31 2023

OKZ076-312000-
Le Flore OK-
234 PM CDT Fri Mar 31 2023

...A strong thunderstorm will impact portions of southeastern Le
Flore County through 300 PM CDT...

At 234 PM CDT, Doppler radar indicated a strong thunderstorm over
Octavia, moving northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Octavia...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3458 9475 3471 9446 3452 9446 3451 9447
      3451 9475
TIME...MOT...LOC 1934Z 246DEG 56KT 3451 9470

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
Local storm report, Mar 31, 1:36 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
236 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 PM     NON-TSTM WND GST 8 ESE FORAKER           36.83N 96.43W
03/31/2023  M65 MPH          OSAGE              OK   MESONET

&&
Local storm report, Mar 31, 1:57 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
257 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     NON-TSTM WND GST TULSA                   36.13N 95.92W
03/31/2023  M59 MPH          TULSA              OK   ASOS

&&
Local storm report, Mar 31, 1:58 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
258 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     NON-TSTM WND GST BARTLESVILLE            36.75N 95.98W
03/31/2023  M58 MPH          WASHINGTON         OK   ASOS

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 wildfire. Local standard time, as filed.

Wildfire, Washington

When
March 31, 2:00 PM CST to 11:59 PM CST
Where
Washington forecast zone
Property damage
$1.0 million
Reported by
Park/Forest Service
Coordinates
36.715, -95.904 (the zone’s center; the record gives no point)

Wildfire, Osage

When
March 31, 2:00 PM CST to 11:59 PM CST
Where
Osage forecast zone
Reported by
Park/Forest Service

Wildfire, Le Flore

When
March 31, 2:00 PM CST to 11:59 PM CST
Where
Le Flore forecast zone
Reported by
Park/Forest Service

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1089039, 1089040, 1089041.